My nephew who has leukemia. Are there any foods to be avoided while is taking these medications?

0
622

My 18-year-old nephew was diagnosed with juvenile leukemia last week. Could you please tell me if any foods should be avoided while taking the following medications? My sister needs this information and we do not know where to find it. Any help you can offer is greatly appreciated.

  • Prednisone – orally 3 times a day for 28 days
  • Vincristine – IV on day 1,8,15,22
  • L-asparaginase – injected into muscle tissue on days 2,5,8,12,15,19
  • Daunomycin – IV on days 8,15,22

Your sister and her son should ask any questions they have about treatment drugs with his doctor. Also your nephew should tell his doctor about all drugs, prescribed and over the counter including supplements (vitamin, mineral or herbal) that he takes as they could interfere with his treatment. The hospital or clinic that your nephew goes to should have a dietitian who can read his chart and work with his doctor. In the meantime, here is some nutrition related information about the drugs you listed:

  • Prednisone is a steroid which should suppress your nephew’s immune system. Generally, it stimulates a person’s appetite which would be good to counter the effects of the 3 chemotherapy agents below. Depending on the dosage (>30 milligrams per day), it can cause a person’s blood sugar and blood pressure to go up. But no foods are omitted unless he develops high blood sugar or high blood pressure.
  • Vincristine is a chemotherapy agent used to treat his leukemia and lower his high white cell count. He should drink plenty of fluids to reduce any side effects to his kidneys. Alcoholic beverages are not recommended. He should eat foods with fiber (whole grains, fruits and vegetables) to prevent constipation. This drug can affect the nerves in the intestines causing the GI tract to slow down which can result in constipation. Nausea, vomiting, diarrhea and weight loss may occur with chemotherapy drugs. It may help nausea and vomiting to not eat for at least 2 hours before a chemotherapy treatment dose so that his stomach is empty. Ask his doctor. Your nephew will need his dietitian to help him with specific eating or food suggestions to help him through these temporary symptoms. This drug can also increase his risk of developing infections so he should wash his hands well and avoid contact with people who are sick (coughing, sneezing, colds or flu).
  • L-asparaginase is another chemotherapy drug. Drink plenty of liquids while taking this drug unless his doctor instructs otherwise. Ask his doctor about any interaction between asparaginase and prednisone.
  • Could not find any information about Daunomycin. Did you mean Daunorubicin? Your nephew should drink plenty of liquids to help prevent increased uric acid in the blood. This medication may turn his urine a reddish color and should not be mistaken for blood in his urine.

If he develops sores or pain in his mouth, make sure he brushes with a soft brush and eats soft foods (cooked meat, starches and vegetables, canned fruits and fruit juices as well as dairy products). Good luck through this difficult time.